Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 78, NWS Springfield, MO

May 14, 2020Cedar County, Missouri

NWS Springfield, MO issued this river flood warning at May 14, 2020, 9:52 AM CDT for Cedar County, Missouri. It took effect at May 14, 2020, 1:45 PM CDT. It was in force for 56 hr.

The area

The counties it named.

The facts

Issued
May 14, 2020, 9:52 AM CDT (14:52 UTC)
In effect from
May 14, 2020, 1:45 PM CDT
Expired
May 16, 2020, 9:40 PM CDT
In force
56 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Cedar County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sac River near Caplinger Mills (CMZM7).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
19 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06919900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at May 14, 6:14 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 14, 6:14 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 AM CDT Thu May 14 2020

.SHORT TERM...(Today and tonight)
Issued at 313 AM CDT Thu May 14 2020

The forecast is very complex for the next couple of days as
mesoscale features and evolution will play huge factors in rain
chances, temperatures, as well as the potential for severe storms
and flooding.

A synoptic scale west-southwest flow aloft will persist into tonight
with at least two short wave troughs traversing the flow across the
region. The first wave will move northeast across the Ozarks today.
CAMs and operational models indicate the potential for scattered
convection with this wave. However, inspection of forecast soundings
indicates that it may be difficult for both surface-based and
elevated parcels to overcome their respective LFCs. We have
therefore kept PoPs today fairly low and generally in the 20-30%
range. We stuck fairly close to the model blend for highs with
most areas getting into the upper 70s to around 80.

As we get into late this afternoon and especially this evening,
thunderstorms should initiate from northern Missouri down the I-35
corridor into eastern Kansas ahead of the next short wave trough
and along and surface cold front. Initial convective modes across
this region will likely be a mix of supercells and small clusters
as deep layer shear will be in the 30-35 knot range (on the cusp
of supercell potential).

This activity should then grow upscale into either a line or
multiple large line segments and begin to sink south and southeast
into southeastern Kansas and central Missouri around midnight.
CAPE and shear profiles will favor hail up to the size of half
dollars and damaging straight-line winds with some of these storms.
The threat for tornadoes looks minimal at this point as low-level
shear vectors will tend to be parallel to the line and support
outflow dominant regimes.

There will also be a threat for flash flooding tonight given the
potential for high precipitation rates with these storms. CAMs
offer a variety of solutions with the evolution of these storms.
Some are aggressive with the cold pool and keep the line moving
south at a fairly decent clip (somewhat mitigating flooding
potential). Others show training potential with a low-level jet
interacting with the outflow.

It is quite possible we see a little of both. Lesser CAPE profiles
may support more upwind propagating characteristics east of Highway
65. This would keep the line moving south at 15-25 knots, again
lessening the flooding threat. In contrast, higher CAPE values west
of Highway 65 may support more in the way of down-wind
propagation. The concern here is that this would favor a slower-
east-southeast motion to the line with at least some training.

With soils fairly saturated across southeastern Kansas and much of
southern Missouri, we have collaborated with surrounding offices and
issued a Flash Flood Watch for late tonight and Friday morning
for portions of western Missouri and all of extreme southeast
Kansas. This general region also has the highest support from the
HREF and NBM regarding probabilities of heavy rainfall (1-3"
range).

.LONG TERM...(Friday through Wednesday)
Issued at 313 AM CDT Thu May 14 2020

Remnant convection will likely be ongoing Friday morning, especially
across southern Missouri. The potential for additional convection
Friday afternoon and Friday night will then be dependent on how
far south that outflow gets. Some CAMs push it well into the Red
River Valley region. This would likely result in the greatest
convective threat remaining to our southwest. Other CAMs as well
as the operational NAM and GFS indicate the atmosphere
sufficiently recovering with an additional threat for more
widespread convection as we get into Friday night and Saturday
morning. This would result in a continued risk for flash flooding
and the potential for some stronger storms.

From a synoptic scale standpoint, models are then fairly consistent
bringing fairly strong short wave energy across the Dakotas and
Great Lakes from later Saturday into Sunday. A trough axis will
trail this feature and connect with additional short wave energy
tracking east along the I-20 corridor. As this occurs, a surface
cold front will move southeast across the area and keep the
potential for showers and storms going through Saturday night and
possibly early Sunday. We will need to continue watching the hydro
threat.

Once that trough gets to our east, global models and ensembles are
very consistent in developing a strong ridge of high pressure over
the Plains for the first half of next week. This is a good signal
for dry weather and a warming trend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 608 AM CDT Thu May 14 2020

Regional observations and satellite data indicate scattered MVFR
ceilings are developing early this morning across southern
Missouri. While VFR will mainly prevail, we did introduce TEMPO
groups for MVFR to handle this. Low-level wind shear conditions
will also continue early this morning.

Mainly VFR is then expected from this afternoon into this evening
with brisk and gusty southerly surface winds. Gusts of
20 to 30 knots are expected.

A cold front will then begin to approach the area later tonight
with a line of thunderstorms accompanying this feature. MVFR and
brief IFR can be expected around storms, along with gusty and
erratic winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from late tonight through Friday morning for
     MOZ055>057-066>069-077>080-088-089-093-094-101-102.

KS...Flash Flood Watch from late tonight through Friday morning for
     KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, May 14, 4:48 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
448 AM CDT Thu May 14 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
448 AM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Southerly wind gusts over 30 mph are expected today mainly across
western Missouri and southeastern Kansas.

Widely scattered thunderstorms are possible into this evening.
Cloud to ground lightning will be the primary potential hazard.

A line of thunderstorms will then push southeast across portions
of the outlook area overnight. This line is initially expected to
push into southeastern Kansas and west-central Missouri around
midnight before making its way south into southern Missouri during
the predawn hours.

Damaging wind gusts to 60 mph and hail up to the size of half
dollars will be the primary potential severe weather hazards with
this line of storms. The risk for any tornadoes looks very limited
and would mainly be confined to areas north of Interstate 44.

This line of storms will also produce frequent cloud to ground
lightning and heavy rainfall rates. This may lead to flash
flooding, especially near and west of an Osage Beach to Bolivar to
Cassville line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will likely be ongoing Friday morning across
southern Missouri with a marginal risk for a strong to severe
storm or two.

Thunderstorms will then remain possible at times into early
Sunday. There will be a continued risk for flooding through at
least Saturday, especially for locations that receive multiple
rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed after midnight especially
  along and north of the Interstate 44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:12 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Dade and 11 more33 hr
May 14, 7:22 AM CDTRiver Flood WarningSGFVernon5 days
May 14, 9:50 AM CDTRiver Flood WarningSGFVernon4 days
May 14, 2:46 PM CDTSevere Thunderstorm WarningSGFChristian, Taney29 min
May 14, 3:08 PM CDTSevere Thunderstorm WarningSGFGreene, Webster50 min
May 14, 3:37 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster21 min
May 14, 3:43 PM CDTSevere Thunderstorm WarningSGFTaney62 min
May 14, 4:01 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk59 min
May 14, 4:53 PM CDTSevere Thunderstorm WarningSGFWebster, Wright47 min
May 14, 4:55 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney38 min
May 14, 5:52 PM CDTFlash Flood WarningSGFChristian, Douglas, Webster, Wright5 hr
May 14, 6:15 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright60 min

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.